What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 21, 2:05 AM EST, 58 minutes earlier.
Area forecast discussion, Aug 21, 2:05 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
305 AM EDT Sun Aug 21 2022
.SYNOPSIS...
A series of disturbances through the weekend and start of the
new work week. Drier conditions are then expected for the
remainder of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 305 AM Sunday...
Active weather day in the near term period. Upper trough to our west
with surface low and cold front over IL. These features will move
east into our area later today and tonight, with showers and
thunderstorms becoming numerous across the area. Very moist air mass
currently in place, with PW values already approaching 1.6 to 1.7
across western zones will result in storms with heavy downpours once
again, along with localized flooding issues, particularly if there
are repetitive storms in a location in a short period of time. Will
allow the day shift to determine if a watch is needed. There is
still a possibility for severe storms later this afternoon and
evening mainly across the western half of the CWA with 1000-2000
J/kg cape, and around 30 kts of shear, with damaging winds the
primary threat, assuming enough organization is able to occur.
Cold front should be just to the west of the CWA at the end of the
period, with a gradual decrease in coverage of convection late
Sunday night, before revamping again on Monday.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 235 PM Saturday...
An upper shortwave trough will be shifting eastward overhead,
while the associated low pushes a cold front across the area
early next week. Showers and storms are likely to be ongoing at
the beginning of the short term period, though thunderstorms
should diminish in coverage and intensity while showers persist
through the night. Both shower and storm activity becomes more
robust again during the day Monday. Heavy rainfall may be
possible within storms, although there are no current highlights
for excessive rainfall as any flooding issues should be
localized.
The axis of the shortwave trough is projected to pass through by
Tuesday morning and heights begin to rise as the low lifts
northeast; however, a broad upper trough will remain present
over the eastern US. Less active conditions are expected to
occur following the exit of the trough axis, then moisture
lingering behind the departing low is likely to support
scattered showers and thunderstorms on Tuesday - primarily in
the afternoon and evening.
Cloud cover and precipitation are likely to keep temperatures a
tad below normal early next week. Daytime highs should range
from upper 70s to mid 80s in the lowlands, and mid 60s to 70s
along the mountains.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 235 PM Saturday...
A broad trough continues over the eastern US through the end of
the work week, then lifts to the north as ridging over the
Atlantic begins building into the southeast US during the
weekend. Drier weather is generally expected mid to late week,
though isolated to scattered showers and storms could be
possible during peak heating each afternoon and evening.
Shortwaves passing through the trough may also help to enhance
activity at times.
Temperatures are expected to warm to around normal mid week and then
remain seasonable for the rest of the long term period.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 120 AM Sunday...
Bulk of convection is exiting to the east of the area, with
mainly VFR conditions across the area. However, areas of MVFR
with local IFR are possible after 09Z in particular, with
improvement after 13Z. There could be some VLIFR fog forming at
KEKN this evening. However, showers and thunderstorms will
increase again on Sunday, particularly after 12-15Z, with brief
MVFR/IFR conditions in vicinity of storms.
Some storms may be on the severe side with gusty winds and
hail, particularly across the Mid Ohio Valley region.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: MVFR conditions tonight may not be as
widespread as forecast. Onset timing and location of convection
and/or intensity of reduced flight conditions may vary. Fog in
mountain valleys could be reduced by any thunderstorms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 08/21/22
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H M H L M M H M H L H
HTS CONSISTENCY H H H H H H H H H M H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H L L L L L L M H H H H
PKB CONSISTENCY H H H H H H H H H L H H
CKB CONSISTENCY H H H H H M H H H H H H
AFTER 06Z MONDAY...
Brief IFR in showers and storms through Monday. IFR fog possible
Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/SL
NEAR TERM...SL
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...SL
Hazardous weather outlook, Aug 21, 3:03 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
403 AM EDT Sun Aug 21 2022
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>026-029-031-220815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
Harrison-
403 AM EDT Sun Aug 21 2022
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.
.DAY ONE...Today and Tonight.
A marginal risk for severe thunderstorms exists this afternoon and
evening. Damaging winds are the primary threat.
In addition, heavy downpours may lead to localized flooding issues
particularly if repetitive storms occur over a location.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional showers and storms, some with heavy downpours are expected
on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ027-028-030-032>034-039-040-515>526-220815-
Clay-Braxton-Lewis-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
403 AM EDT Sun Aug 21 2022
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
Heavy downpours may lead to localized flooding issues particularly
if repetitive storms occur over a location.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional showers and storms, some with heavy downpours are expected
on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 20, 9:45 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG 1 ESE JUNCTION CITY 39.71N 82.28W
08/20/2022 PERRY OH 911 CALL CENTER
PERRY COUNTY 911 CENTER HAD A REPORT OF A
TREE DOWN ON TOWNSHIP ROAD 122. TIME
ESTIMATED BY RADAR.
&&Special weather statement, Aug 21, 1:01 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
201 AM EDT Sun Aug 21 2022
WVZ005-013-024>026-210645-
Boone WV-Lincoln WV-Logan WV-Mingo WV-Wayne WV-
201 AM EDT Sun Aug 21 2022
...Strong thunderstorms will impact portions of northwestern Mingo,
central Lincoln, Logan, southeastern Wayne and southwestern Boone
Counties through 245 AM EDT...
At 201 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunlow to near Delbarton. Movement was
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Logan, Hamlin, Chapmanville, Delbarton, Ranger, Mount Gay-Shamrock,
Spurlockville, Harts, Chief Logan State, Holden, Gill, Dunlow, Red
Jacket, Amherstdale-Robinette, West Logan, Mitchell Heights, Mount
Gay, Chauncey, Turtle Creek and Myrtle.
This includes Route 119 between mile markers 5 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3829 8209 3785 8164 3765 8215 3797 8247
3798 8246 3799 8247
TIME...MOT...LOC 0601Z 234DEG 19KT 3797 8236 3775 8215
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JPSpecial weather statement, Aug 21, 1:39 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 AM EDT Sun Aug 21 2022
WVZ013>015-025-026-210730-
Boone WV-Kanawha WV-Lincoln WV-Logan WV-Putnam WV-
239 AM EDT Sun Aug 21 2022
...Strong thunderstorms will impact portions of southwestern Kanawha,
southern Putnam, Lincoln, northwestern Logan and Boone Counties
through 330 AM EDT...
At 238 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ranger to near Chief Logan State. Movement
was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Nitro, Madison, Winfield, Hamlin, Jefferson, South
Charleston, St. Albans, Dunbar, Chesapeake, Marmet, Belle,
Chapmanville, Poca, East Bank, Van, Ranger, Harts, Cross Lanes and
Gill.
This includes the following highways...
Interstate 77 in West Virginia near mile marker 99.
Interstate 64 in West Virginia between mile markers 39 and 57.
West Virginia Turnpike between mile markers 77 and 94.
Route 119 between mile markers 32 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3853 8185 3816 8138 3781 8193 3812 8226
3813 8226 3814 8228
TIME...MOT...LOC 0638Z 223DEG 24KT 3815 8216 3792 8193
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JPSpecial weather statement, Aug 21, 2:16 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
316 AM EDT Sun Aug 21 2022
WVZ008-014>016-210745-
Jackson WV-Roane WV-Kanawha WV-Putnam WV-
316 AM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of northwestern
Kanawha, southeastern Putnam, southwestern Roane and southeastern
Jackson Counties through 345 AM EDT...
At 316 AM EDT, Doppler radar was tracking a strong thunderstorm over
Institute, or near Nitro, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Poca, Cross Lanes, Institute, Tornado, Alum Creek, Teays
Valley and Liberty.
This includes the following highways...
Interstate 79 between mile markers 1 and 9.
Interstate 77 in West Virginia between mile markers 101 and 124.
Interstate 64 in West Virginia between mile markers 43 and 57.
Route 119 between mile markers 70 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
&&
LAT...LON 3868 8169 3855 8138 3825 8175 3828 8180
3829 8181 3831 8181 3832 8182 3832 8184
3831 8185 3836 8193
TIME...MOT...LOC 0716Z 217DEG 28KT 3838 8177
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JPSpecial weather statement, Aug 21, 2:17 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 AM EDT Sun Aug 21 2022
WVZ015-026-515-517-210745-
Northwest Raleigh WV-Boone WV-Kanawha WV-Northwest Fayette WV-
317 AM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of southeastern
Kanawha, northwestern Fayette and northeastern Boone Counties through
345 AM EDT...
At 317 AM EDT, Doppler radar was tracking a strong thunderstorm near
Van, or 8 miles southeast of Madison, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Madison, Montgomery, Chesapeake, Belle, Cedar Grove, East Bank,
Glasgow, Smithers, Pratt, Van, Burnwell, Powellton, Whitesville,
Handley, Sylvester, Seth, Leewood, Dawes, Prenter and Sharon.
This includes West Virginia Turnpike between mile markers 65 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3789 8167 3803 8181 3833 8140 3808 8118
TIME...MOT...LOC 0717Z 233DEG 32KT 3801 8167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JPSpecial weather statement, Aug 21, 2:43 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
343 AM EDT Sun Aug 21 2022
WVZ008-014>016-210815-
Jackson WV-Roane WV-Kanawha WV-Putnam WV-
343 AM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of north central
Kanawha, northeastern Putnam, southwestern Roane and southeastern
Jackson Counties through 415 AM EDT...
At 342 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sissonville, or 9 miles east of Winfield, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sissonville, Kenna, Statts Mills, Harmony, Kentuck, Liberty, Gay,
Walton and Gandeeville.
This includes Interstate 77 in West Virginia between mile markers 109
and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3842 8166 3853 8185 3886 8159 3868 8129
TIME...MOT...LOC 0742Z 217DEG 25KT 3854 8170
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JP